What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 8, 3:40 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 8, 3:40 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CST Mon Jan 8 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 337 PM CST Mon Jan 8 2024
Elevated storms earlier today that brought hail and heavy rains
are now transitioning into surface based storms with the
possibility of tornadoes and damaging winds to go along with hail
and heavier rainfall as higher low level instability now surges
onshore. Above 64F dew points seems like the magic number to see
where the higher instability air that surface based activity can
get rooted. Some areas have seen some clearing and solar heating
that will just allow for more instability as storms redevelop.
Discrete cells that have been occurring, will continue to develop
through the remainder of the afternoon, with activity eventually
congealing into a squall line ahead of the cold front. Severe
threat with the discrete cells will be mainly tornadoes and
damaging winds, then transitioning into damaging wind/large hail
with the squall line, although some embedded quick spin up
tornadoes can not be ruled out.
Of other note is the potential for heavy to excessive rainfall.
Latest special upper air sounding from 20z shows PWAT values over
1.5 inches, which is well over the 90th percentile, and mid and
lower relative humidity values over 90 percent. Therefore, the
strong convection will produce high rain rates with rates around 2
inch per hour. Also, as flow starts to become more parallel to the
mid level flow and the front, the potential for cell mergers and
training will come about increasing the flood risk. Therefore, the
flood watch was extended to include all of the Louisiana portions
of the forecast area as some heavy rainfall amounts have already
occurred earlier today priming the situation for potential
flooding.
Timing still shows the cold front entering southeast Texas around
5 pm and exiting lower Acadiana shortly after midnight.
Drier air will gradually move in behind the front with shower
activity gradually ending before daybreak.
For Tuesday, cooler conditions will be around with good cold air
advection despite the sunshine. Northwest low level jet around 50
knots is expected. With mixing, expect some of these winds reach
the surface with wind advisory criteria continuing until sunset.
Remainder of the short term looks cool with fair conditions.
Rua
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 337 PM CST Mon Jan 8 2024
The roller coaster of storms will continue with the next system
scheduled for Thursday night/early Friday that again could bring
strong gradient winds and the potential for severe weather.
As we get toward the end of the period there is still some
question as to how soon a potential cold blast will reach the
forecast area. Currently, this issue looks to be beyond the
forecast period and early next week.
Rua
&&
.AVIATION...
(18Z TAFS)
Issued at 1144 AM CST Mon Jan 8 2024
Showers and thunderstorms will continue to increase as we head
into the afternoon hours. MVFR and IFR conditions will occur with
the storms. Also, strong and gusty winds will continue with
frequent gusts over 30 knots.
Conditions will not improve until after a cold front moves across
the terminals between 09/00z-04z. Winds will then become from the
northwest and still stay rather gusty with gusts over 20 knots.
Clouds will gradually clear with VFR conditions developing.
On Tuesday, mainly clear skies with VFR conditions. The main issue
will be winds again with west-northwest winds frequently gusting
over 30 knots.
Rua
&&
.MARINE...
Issued at 337 PM CST Mon Jan 8 2024
Gale conditions to continue through Tuesday as the strong onshore
flow will become strong offshore flow. Low level jet around 50
knots is seen behind the cold front late tonight into Tuesday, and
with good cold air advection moving over the relatively warmer
waters, some decent turbulence and mixing should occur to allow
frequent gusts over 40 knots to reach the surface.
The strong onshore flow through this evening will produce the
potential for coastal flooding with tide levels 1.5 to 2.5 feet
above astronomical predicted levels. This will be replaced by
strong offshore flow that will bring about quite a current running
through the ship channels and pushing the water out of coastal
lakes and bays producing low water conditions by morning.
Conditions will improve overnight Tuesday into Wednesday as high
pressure settles over the region.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 36 50 27 58 / 90 0 0 0
LCH 41 52 34 60 / 90 0 0 0
LFT 45 54 34 60 / 90 10 0 0
BPT 40 54 35 64 / 90 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch until midnight CST tonight for LAZ027>033-073-074-
141>143-241>243.
Wind Advisory until 6 PM CST Tuesday for LAZ027>033-044-045-055-
073-074-141>143-152>154-241>243-252>254.
Flood Watch through late tonight for LAZ044-045-055-152>154-
252>254.
Coastal Flood Advisory until 8 PM CST this evening for LAZ073-
074.
Coastal Flood Warning until midnight CST tonight for LAZ252>254.
TX...Wind Advisory until 6 PM CST Tuesday for TXZ180-201-259>262-515-
516-615-616.
Coastal Flood Advisory until 8 PM CST this evening for TXZ615.
GM...Gale Warning until 9 PM CST Tuesday for GMZ430-432-435-436-450-
452-455-470-472-475.
Low Water Advisory from 3 AM to noon CST Tuesday for GMZ430-432.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...07In the hours before
Local storm report, Jan 8, 1:59 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
159 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 4 E Hackberry 29.98N 93.36W
01/08/2024 Cameron LA Public
Thunderstorm wind damage occurred near
Hackberry. An RV was flipped over along with
outbuilding and powerline damage.
&&
CramerLocal storm report, Jan 8, 2:03 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
203 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM Hail Gillis 30.38N 93.20W
01/08/2024 E1.00 inch Calcasieu LA Public
Social media picture of quarter size hail.
&&
CramerSpecial weather statement, Jan 8, 2:43 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
243 PM CST Mon Jan 8 2024
LAZ045-055-153-154-254-082115-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-Upper St. Martin LA-
243 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES THROUGH 315 PM
CST...
At 243 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Franklin, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Franklin, Baldwin, Ellerslie, Charenton, Pierre Part, and
Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CST for south central
Louisiana.
&&
LAT...LON 2961 9146 2969 9163 2974 9162 2976 9160
2975 9159 2975 9158 2977 9160 3010 9150
3010 9138 3006 9137 3006 9127 3003 9125
3004 9123 3003 9122 3000 9124 3000 9126
2996 9125 2991 9122
TIME...MOT...LOC 2043Z 209DEG 36KT 2972 9151
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
78Special weather statement, Jan 8, 2:57 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
257 PM CST Mon Jan 8 2024
LAZ032-033-143-082130-
Northern Acadia LA-St. Landry LA-Evangeline LA-
257 PM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EVANGELINE...
NORTHEASTERN ACADIA AND CENTRAL ST. LANDRY PARISHES THROUGH 330 PM
CST...
At 257 PM CST, Doppler radar was tracking a strong thunderstorm near
Swords, or near Church Point, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Opelousas, Ville Platte, Church Point, Palmetto, Morrow, Washington,
Chataignier, Prairie Ronde, Indian Lake, Savoy, Lawtell, Whiteville,
Big Cane, Swords, Richard, Grand Prairie, and Lebeau.
This includes Interstate 49 between mile markers 19 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM CST for central and
southwestern Louisiana.
&&
LAT...LON 3072 9184 3035 9226 3045 9240 3085 9221
3085 9203
TIME...MOT...LOC 2057Z 216DEG 40KT 3047 9227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
78Special weather statement, Jan 8, 3:40 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
340 PM CST Mon Jan 8 2024
LAZ055-153-154-254-082230-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-
340 PM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. MARY AND
SOUTHEASTERN ST. MARTIN PARISHES THROUGH 430 PM CST...
At 339 PM CST, Doppler radar was tracking a strong thunderstorm over
Patterson Memorial Airport, or near Patterson, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Stephensville, Bayou
Vista, Belle River, Patterson Memorial Airport, Bayou Geneve, Pierre
Part, and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CST for south central
Louisiana.
&&
LAT...LON 2963 9140 2966 9144 2972 9153 3002 9129
3000 9126 2996 9125 2993 9123 2992 9123
2990 9121 2986 9120 2985 9118 2983 9111
2981 9109 2979 9110 2976 9109
TIME...MOT...LOC 2139Z 225DEG 36KT 2972 9137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
78Special weather statement, Jan 8, 3:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
346 PM CST Mon Jan 8 2024
TXZ180-082230-
Tyler TX-
346 PM CST Mon Jan 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER COUNTY
THROUGH 430 PM CST...
At 346 PM CST, Doppler radar was tracking a strong thunderstorm over
Chester, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.
&&
LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
3103 9448 3104 9445 3103 9444 3100 9445
3101 9444 3103 9441 3103 9436 3084 9462
3101 9465
TIME...MOT...LOC 2146Z 221DEG 38KT 3095 9461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
78